Medications are used to treat a range of ailments, but they sometimes come with undesirable side effects. Certain medications can disrupt your hair growth cycle, causing hair loss.
Types of Drug-Induced Hair Loss
Meds can cause two types of hair loss, telogen effluvium and anagen effluvium. The type and severity of drug-induced hair loss depends on a range of factors, including the type and dosage of medication and your sensitivity to it.
This is the most common form of drug-induced hair loss. It occurs when a medication causes your hair to enter the telogen or resting phase of the hair growth cycle early. It usually appears two to four months after first taking the it, and can cause you to shed 100 to 150 hairs each day.
Many different types of medications can cause telogen effluvium, including:
- Acne meds containing vitamin A, such as isotretinoin
- Antibiotics, such as tinidazole
- Antifungal drugs, such as voriconazole
- Blood-thinning meds (anticoagulants), such as warfarin sodium
- Epilepsy medications (anticonvulsants), such as trimethadione
- Antidepressants and mood-stabilizing drugs, such as selective serotonin reuptake inhibitors
- High blood pressure medications (anti-hypertensives), such as beta-blockers, diuretics and ACE inhibitors
- Birth control pills, such as the combination birth control pill and the progestin-only pill
- Cholesterol-lowering drugs, such as gemfibrozil
- Gout medications, such as allopurinol
- Hormone-replacement therapy (HRT), such as combined HRT or estrogen-only HRT
- Non-steroidal anti-inflammatory drugs (NSAIDs), such as naproxen
- Parkinson’s disease medications, such as levodopa
- Steroids, such as prednisolone
- Stomach ulcer medications, such as ranitidine
- Thyroid medications, such as levothyroxine
- Weight loss pills, such as amphetamines
Other medications don’t directly cause hair loss, but may still be problematic. For example, the mood stabilizer lithium can cause thyroid problems, which in turn can lead to hair loss.
This type of hair loss occurs when medicines disrupt the anagen or growing phase of the hair growth cycle and prevent your hair follicles from growing new hairs. It usually occurs a few days or a few weeks after taking chemotherapy drugs, and may cause you to lose all your hair.
Both types of hair loss can be distressing, but they’re often reversible once you stop taking the medication. Some of these medications are necessary to take for life and that’s when hair loss becomes a permanent issue. Anyone looking for hair loss solutions should consult a hair restoration specialist.
At Transitions of Wisconsin for more than 50 years we’ve specialized in hair replacement and treatment for both men and women, regardless of the cause of the hair loss. If you’re interested in scheduling a free consultation, contact us today!